Over-the-Counter OVERDOSES by ProQuest

VIEWS: 24 PAGES: 6

More Info
									              By Kevin Thomas Collopy, BA, CCEMT-P, NREMT-P, WEMT




          Over-the-Counter


             Th y’re asy to btain and can have ngerous effects.
                  r
             They’re easy to obtain and can have dangerous eff cts.
             H ’         to look for and d
             Here’s what t l       r     do…
             We were called at 2 a.m. to a university apartment for a 21-year-old female who had
             overdosed. We arrived on scene to find a very distraught woman. After a fight with her
             boyfriend earlier in the evening, she had swallowed several handfuls of ibuprofen.

               She insisted she was fine now, that she didn’t take that many   countries. Hundreds of different nonprescription medicines
             and that it was “just ibuprofen,” and she had no interest in     are available. This article discusses assessment and treatment
             going to the hospital. However, when I assessed the young        considerations for overdoses of four of the most commonly
             woman, her vitals were elevated, and she was slightly diapho-    abused OTC drugs.
             retic. Was she just worked up from her fight, or was there
             something medically wrong? Was she right that ibuprofen          RISK FACTORS
             wouldn’t hurt her? Could we safely sign her off?                   Nonprescription medications are easy to obtain. Thus, they
               Over-the-counter (OTC) drug abuse is on the rise. Since        are appealing to youth: Adolescents are the most common
             2000 there has been a fourfold increase in abuse of cold         over-the-counter drug abusers, and they often combine OTC
             medicine. Nonsteroidal anti-inflammatory drugs (NSAIDS)           drugs with street drugs and alcohol. Teen OTC drug abuse
             are the third most commonly intentionally overdosed medi-        often occurs in fads, as groups of teens discover the effects
             cine. Acetaminophen overdose is responsible for the greatest     of the drugs together.
             number of drug overdose hospital admissions in developed           Not all overdoses are intentional. Some are accidental, and


78 OCTOBER 2009 EMS www.emsresponder.com
                                                                                                                                   drug
                                                                                                                                   overdoses

many patients are at risk of greater         prevents effective function. As a result,   phase 4. Fortunately, most patients’
adverse effects from regular doses           a toxic metabolite forms, which binds       symptoms are completely resolved in
of OTC drugs. For example, alcohol           with proteins in the liver, resulting in    roughly three weeks.
consumption creates a synergistic            cellular death, which eventually leads
effect with many medications, espe-          to liver necrosis.                          CASE #2: AMS
cially NSAIDs. Patients over 60 addi-          Patients with acetaminophen                 You receive a midmorning call
tionally risk gastrointestinal bleeding      toxicity go through four phases.            for a child with an altered mental
from even regular doses of NSAIDs. GI        Phase 1 occurs during the first 24          state. The patient’s mother tells you
bleeding can also develop from NSAID         hours following ingestion. During           her 8-year-old son stayed home from
overdose when a patient is on blood          this time the patient may be asymp-         school because his allergies were
thinners or has a history of ulcers.
  As with many medical problems, the
very young and very old suffer the worst
                                             tomatic, but may also have loss
                                             of appetite, malaise, diaphoresis,
                                             pallor and complain of nausea and
                                                                                         making him sick. Although he’s been
                                                                                         taking Benadryl, he seems to be getting
                                                                                         worse. The boy began complaining of
                                                                                                                                    “toxicity,
                                                                                                                                    of
                                                                                                                                       In cases
consequences. Nearly half (46%) of all       vomiting.                                   blurred vision 15 minutes ago. He is
antihistamine overdoses involve chil-          Phase 2 occurs 18–72 hours after          confused and resists help. His skin is       half-life
dren under 6.                                ingestion. During this time, patients       very hot and dry to the touch, and you       doubles,
                                             often complain of right upper quadrant      notice a half-empty box of Benadryl
CASE #1: SEVERE PAIN                         pain with tenderness upon palpation.        on the floor nearby. You start supple-        keeping
  A nervous mother calls you for her         Nausea, vomiting and appetite loss          mental oxygen and obtain vitals:
son, who recently broke his leg. Your        worsen. Patients may also present with      pulse 142, BP 86/62, respirations 28       the drug in
16-year-old patient is lying on the couch,   tachycardia and hypotension.                and shallow. The child has acciden-        the system
complaining of 
								
To top